Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 9, 2003, 5:28 AM EST for Franklin County, Gulf County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2003, 5:28 AM EST (10:28 UTC)
- Expired
- Mar 9, 2003, 6:15 AM EST
- In force
- 47 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
Counties Franklin County, FL, Gulf County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 10.5 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 091028 SVRTLH FLC037-045-091115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 526 AM EST SUN MAR 9 2003 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN FRANKLIN COUNTY IN FLORIDA SOUTHEASTERN GULF COUNTY IN FLORIDA * UNTIL 615 AM EST(515 AM CST) * AT 526 AM EST(426 AM CST) NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF ODENA...OR ABOUT 6 MILES EAST OF PORT ST. JOE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BAY CITY...FRANKLIN BY 535 AM EST... APALACHICOLA...BY 540 AM EST... MAGNOLIA BLUFFS...CREELS BY 545 AM EST... EASTPOINT...HIGH BLUFF BY 550 AM EST... LAT...LON 2999 8518 2963 8543 2959 8474 2994 8467 $$ 10-BOLINSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:30 AM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Mar 9, 2:30 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 230 AM EST SUN MAR 9 2003 MAIN CONCERNS TODAY ARE AMOUNT & SEVERITY OF CONVECTION. CURRENT SURFACE ANALYSIS HAS WARM FRONTAL BOUNDARY OVER COASTAL WATERS OFF FL BIG BEND (ALONG GOOD THETA-E GRADIENT NEAR BUOY 42039/39). OVER N FL...SE AL & SW GA LIGHT EAST FLOW WITH NEARLY SATURATED AIR. SURFACE LOW WAS LOCATED SE OF NEW. CURRENT LAPS DATA & SHORT RANGE MODEL SOUNDINGS ONLY SHOWING LI TO AROUND 0.0...PRECIP WATER VALUES AROUND 1.5 INCHES...& WIND FLOW VEERING FROM SE AT THE SURFACE TO WEST AT 10K FT. ALTHOUGH SPEEDS WERE NOT HIGH. ELEVATED CONVECTION EXPECTED MOST OF THIS OVERNIGHT...THEN AFTER SUNRISE SHOULD SEE MORE MIXING & MORE SHORTWAVE ENERGY TO MOVE OVER AREA TO ENHANCE CONVECTION. CURRENT FLOOD WATCH OVER MOST OF FL BIG BEND & SW GA LOOKS GOOD UNTIL 5 AM...& MAY HAVE TO CONTINUE & EXPAND. MODELS ARE CONSISTENT WITH BRING GOOD OMEGA LIFT & SHORTWAVE ENERGY TO CWA FROM AROUND 12Z-18Z. LOOKS LIKE GFS HAS BEST HANDLE WITH A SURFACE LOW LIFTING ACROSS N FL WITH WARM FRONT OVER N FL TO EAST. INSTABILITIES REACH -2 TO -5 LI...CAPES OF 1000-NEAR 1500 J/KG...WITH MARGINAL SPEED & DIRECTIONAL SHEER. A BIT OF AN INVERSION SHOWING AROUND 800-600MB. VORT CENTER THAT DOES PUSH ACROSS AREA DOES GRADUALLY WEAKEN FROM A 25 VALUE TO AROUND 15...WITH THE CENTER MOVING OVER CENTRAL AL TO CENTRAL GA. TRAILING TAIL MOVES OVER CWA. AN ISOLATED SEVERE STORM WILL BE POSSIBLE WITH HAIL & WINDS THE MOST EXPECTED THREAT. THEN AS LOW MOVES NE...COLD FRONT PUSHES THROUGH WITH NW WIND SHIFT...TAKING CONVECTION TO THE EAST. HIGH PRESSURE APPEARS TO DOMINATE FOR MONDAY THROUGH WEDNESDAY. NO FIRE WEATHER CONCERNS. MARINE: AT THIS TIME...BUOY DATA STAYING DOWN BELOW ADVISORY CRITERIA. EXPECT IT TO REACH SCEC TODAY...SO WILL GO WITH THAT ALL AREAS. EXTENDED (WED-SAT): NO CHANGE. NEXT CHANCE OF RAIN LOOKS TO BE THURSDAY. THEN FRONT APPEARS TO BECOME NEARLY STATIONARY FRIDAY & INTO THE WEEKEND. TEMPS REMAIN MILD. PRELIM NUMBERS: TLH 073 053 075 050 7200 PFN 072 055 074 054 7200 DHN 070 052 070 050 7100 ABY 070 052 070 050 7100 VLD 072 053 075 050 7200 CTY 075 056 077 052 7400 .TLH... AL...NONE. GA...FLOOD WATCH UNTIL 5 AM. FL...FLOOD WATCH UNTIL 5 AM FL BIG BEND. MCT
Hazardous weather outlook, Mar 8, 7:36 PM EST, 9 hours 52 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-100030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 736 PM EST SAT MAR 8 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT A WARM FRONT ACROSS THE NORTH CENTRAL GULF WILL MOVE NORTH AND OVER THE LOCAL AREA OVERNIGHT. AT THE SAME TIME...AN APPROACHING UPPER LEVEL DISTURBANCE COMBINED WITH THE LIFT NORTH OF THE FRONT WILL PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. A FEW OF THESE STOMS MAYT BE STRONG OR SEVERE OVERNIGHT...MAINLY OVER SOUTHEAST ALABAMA...THE FLORIDA PANHANDLE...AND EXTREME SOUTHWEST GEORGIA. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...THESE SYSTEMS WILL INTERACT TOMORROW TO GENERATE LOCALLY HEAVY RAIN...UPWARDS OF ONE INCH ESPECIALLY EAST OF THE APALACHICOLA RIVER. THIS MAY GENERATE FLOODING ACROSS ALREADY SATURATED GROUNDS ON SUNDAY. THUS...A FLOOD WATCH MAY BE ISSUED LATER. ALSO...THE MOIST ONSHORE WINDS AND LIGHT WINDS WERE ALREADY COMBINING TO DROP VISIBILITIES BELOW TWO MILES WEST OF THE APALACHICOLA RIVER. THESE CONDITIONS WILL SPREAD NORTH AND EAST LATER TONIGHT YIELDING PATCHY DENSE FOG AND POSSIBLY WIDESPREAD DENSE FOG. A DENSE FOG ADVISORY MAY BE ISSUED LATER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD FRONT WILL APPROACH FROM THE NORTHWEST ON SUNDAY...WITH SHOWERS AND THUNDERSTORMS LIKELY ALONG AND AHEAD OF THE FRONT. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. HOWEVER...THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL...WHICH MAY CAUSE ADDITIONAL FLOODING AND RAISE WATER LEVELS ON ALREADY SWOLLEN RIVERS. THE PRECIPITATION WILL END SUNDAY NIGHT AS THE COLD FRONT EXITS THE AREA. HIGH PRESSURE WILL DOMINATE THE FIRST HALF OF THE WEEK. THE NEXT CHANCE OF RAIN...ALBEIT SLIGHT...WITH BE LATE THURSDAY INTO FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT INTO SUNDAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 24-BLOCK
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 4:09 AM EST | Special Marine Warning | TAE | 36 min | |
| Mar 9, 4:47 AM EST | Severe Thunderstorm Warning | TAE | Bay, Gulf | 43 min |
| Mar 9, 4:49 AM EST | Special Marine Warning | TAE | 41 min | |
| Mar 9, 6:07 AM EST | Special Marine Warning | TAE | 83 min | |
| Mar 9, 9:09 AM EST | Tornado Warning | TAE | Walton | 51 min |
| Mar 9, 11:09 AM EST | Severe Thunderstorm Warning | TAE | Holmes, Walton | 21 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.